MAUDE Adverse Event Report: NEUWAVE MEDICAL, INC. NEUWAVE PR XT PROBE 20CM 15GA; SYSTEM, ABLATION, MICROWAVE AND ACCESSORIES

NEUWAVE MEDICAL, INC. NEUWAVE PR XT PROBE 20CM 15GA; SYSTEM, ABLATION, MICROWAVE AND ACCESSORIES
Catalog Number PR20XT
Medical Device Problem Codes Break (1069); Excessive Heating (4030)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 09/29/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported via clinical trial (b)(4) the probe was used for the liver ablation cycle.The placement was normal and no adjacent structures aside from normal liver parenchyma.The cycle shut off prematurely and an error message appeared saying that probe was overheating due to nearby foreign body.The imaging was then reviewed by the clinician and no abnormal findings were reported or immediate threat to the patient discovered.However, when the probe was then removed it was found that the tip (approximately 2cm in length) appeared to have broken off and remained inside the patient embedded in the liver soft tissue (approximately 10cm deep).The patient was then clinically evaluated for safety, but the probe piece was unable to be removed in the intervention radiology setting.The patient will be reviewed and managed by the patient¿s primary care team in the near future.
 
Additional Manufacturer Narrative
(b)(4).Batch #: unknown.Additional information was requested and the following was obtained: was the patient transferred from a intervention radiology suit table to a ct imaging table with the probe in place? the patient was not moved in the time i was there so i am unable to comment on this.If yes, what precautions were used to prevent the probe from moving while transferring the patient? what is the relationship of the adverse event to the study device? i will refer to the physician for this.Query: medical/safety review: please confirm whether there was challenge/resistance encountered or there was any lateral force applied during the probe tip insertion.In the investigator's opinion, what might be the cause or contributing factors for the tip breakage? please enter your response as a query response.Thank you.Site response: no unusual resistance.The probe was placed without any issues and there was nothing noted until after it was turned on.Investigator states that he is unsure of the cause or any contributing factors for the tip breakage.A pr xt 20cm 15 gauge neuwave probe was used for the ablation of a liver lesion.The placement was normal and no adjacent structures aside from normal liver parenchyma.The ablation cycle shut off prematurely and an error message appeared saying that probe was overheating due to a nearby foreign body.The imaging was then reviewed by the ir attending with no abnormal findings.When the probe was removed it was found that the tip had broken off and a piece remained inside the patient, embedded in the liver soft tissue (approximately 10cm deep).Because of it's location in the soft tissue, the detached piece could not be removed in the interventional radiology setting (it would have required a transfer to surgery) however it was determined after thorough discussion and review that the probe did not pose an immediate risk to the patient's health and could remain in place for now.The ablation procedure was completed without incident using a new probe.No direct action was taken at the time beyond standard intraprocedural imaging.An immediate non contrast enhanced ct was taken alongside ct fluoroscopy of the ablation defect to confirm the nature of the product failure as well as location of the probe tip (interventional radiology procedure room that the ablation took place in has a pet scanner and a ct scanner with a ct fluoroscopy functionality, and option for contrast injection, attached to the operating table.All scans were performed inter-procedurally with the patient in the same position) the contrast enhanced ct was reviewed for any evidence of bleeding or damage to adjacent structures, and none were found the patient was not transferred or repositioned during the course of the event.The patient was admitted overnight and discharged the following morning without incident (kept overnight due to the timing of the case and not due to any complications or extended stay).It has been determined that the adverse event is "definitely"/"clearly related" to the device attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.The lot/batch was not provided; therefore, the manufacturing records evaluation could not be performed.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 12/7/2022.Investigation summary: the call home data revealed reflected power errors and higher than expected ablation temperatures.The probe was returned with a broken probe tip (not included, this tip was left in the patient as stated in the complaint description).The probe was analyzed, and probe displayed evidence of thermal damage.However, the root cause is unknown because of the damage seen, as well as the entire probe not being returned.Photo attached displays a broken probe tip.A search of nonconformities (ncs) was performed for lot ml22047743.There were no observed nonconformities for this lot.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 11/16/2022 additional information received: see attached mw 5112766.

Brand Name
NEUWAVE PR XT PROBE 20CM 15GA
Common Device Name
SYSTEM, ABLATION, MICROWAVE AND ACCESSORIES
Manufacturer (Section D)
NEUWAVE MEDICAL, INC.
3529 anderson st
madison WI 53704
Manufacturer (Section G)
NEUWAVE MEDICAL, INC.
3529 anderson st
madison 53704
Manufacturer Contact
kate karberg
3529 anderson st
madison, WI 53704
3035526892
MDR Report Key15672846
Report Number3008769756-2022-00052
Device Sequence Number6348078
Product Code NEY
UDI-Device Identifier00853719006425
UDI-Public853719006425
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K160936
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Study,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/26/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberPR20XT
Device Lot NumberML22047743
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/29/2022
Supplement Date Received by Manufacturer10/25/2022
11/23/2022
Initial Report FDA Received Date10/26/2022
Supplement Report FDA Received Date11/16/2022
12/07/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown